Muscle Pain Lingers in People With Cancer, and it Doesn’t Go Away

February 13, 2021
Jane Biehl Ph.D.
Jane Biehl Ph.D.

Jane is a ten-year survivor of a very rare form of cancer Myelodysplastic Syndrome. She has enjoyed several exciting careers including a librarian, counselor, teacher, and writer. She loves to write about surviving cancer, overcoming hearing loss, and her hearing ear service dog, Sita.

A cancer survivor notes how her 16-year-old dog makes it up the steps faster than she does. And although she recognizes she’s getting older, she highlights the side effects of her medications are muscle and joint pain.

Now that wonderful and long-awaited COVID-19 vaccines have arrived, some of the side effects have been highlighted. Of course, any or all these annoying effects are better than getting COVID. Some of these effects may include fatigue, soreness at the site of the injection, mild fever and muscle aches.Most of the time, they disappear after a couple of days.

However, one of the side effects of cancer and/or treatments I rarely read or hear about, and that doesn’t go away, is muscle aches. I think part of the reason is that it isn’t as serious as other side effects, but it is annoying.

My first real encounter (a scary one) with the aches was several years ago, when I was touring Quebec on a cruise. I ended up walking uphill for a couple of hours in the rain. Without warning, I could not walk and had trouble putting one foot in front of the other. I shuffled along using sheer grit, and barely made it back to the ship before the cruise departed. My oncologist later told me with the blood cancer I have the blood wasn’t getting to the red cells. She prescribed Voltaren (diclofenac), which just last year became available over the counter and helps with soreness. She also recommended over-the-counter magnesium.

Chemocare.com defines muscle pain as myalgia. “Myalgias can be a deep, constant, dull ache or a sharp sporadic ache.” Muscle pain can be caused by chemo, infection, over-use, or conditions like fibromyalgia. Cancer.net also states certain types of cancer such as sarcoma, tumors, and leukemia can cause muscle pain.

I have had a miraculous and unexpected remission for two years. I receive Zarxio shots every week to increase my white blood cells. If my hemoglobin goes below 10, then I am also prescribed Retacrit injections. I was very puzzled when my muscles started to freeze and ache every time I climbed the 14 steps to my second-floor apartment. My 16-year-old dog bounds up faster than I do and stares at me with a quizzical look on her face asking why it is taking me so long, as I climb each step hanging onto the rail. I also wake up periodically with spasms.

When I first mentioned this to my oncologist, she asked if it could be related to age. I do know I am getting old, but I know the difference between slowing down due to aging and severe muscle pains.On a hunch, I went and looked up the side effects of Zarxio. Bingo – under the classification listing “Side effects not requiring immediate medical attention” (In other words just bothersome) the first one listed bone, joint, or muscle pain.I also looked up the information for Retacrit where the second side effect listed was bone pain and the third, muscle spasms and pain.

I do realize none of this is serious or fatal. But I am a curious person and want to know why things happen. Sometimes this is a curse and hard on my doctors. However, I understand better what is happening and feel like I have more control. I also am fortunate to have a fantastic oncologist, who listens and prescribed the over-the-counter medications. One must be very careful and never do this without their doctor's permission since magnesium and Voltaren can interact badly with other medications.

Exercise has always helped me with muscle spasms, especially since I have fibromyalgia too. I will get back to the gym as soon as it is safe.

I am making several points here. The first is to know your own body and what age does to you. I jokingly told my doctor I can no longer get dressed and out the door in 10 minutes like I did when I was younger. But I refuse to blame everything on that. The second one is to talk to your doctor because even though it is not fatal, it still affects the quality of your life. The third point is to look at the side effects of the medications you are taking.

Also, keep your doctor appraised since this can help other patients too. I am sure many medical professionals feel like I did when I was a counselor and a teacher. I learned more from my clients and students than from any book. They in turn can help others. And finally, know that you are alive and that is the best of all.

For more news on cancer updates, research and education, don’t forget to subscribe to CURE®’s newsletters here.